Louisiana, 2018

Tornadoes and Flash Flooding in Louisiana, March 29, 2018

March 29, 2018 · NWS LCH · 8 events in 5 counties and zones

A moist and unstable air mass moved into the region ahead of a cold front while an upper level disturbance pushed over the area. Heavy rain and severe weather occurred through the morning as the front moved through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$615,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A moist and unstable air mass moved into the region ahead of a cold front while an upper level disturbance pushed over the area. Heavy rain and severe weather occurred through the morning as the front moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 29, 3:17 AM CST, 4 minutes earlier.

Area forecast discussion, Mar 29, 3:17 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
417 AM CDT Thu Mar 29 2018

.SYNOPSIS...

-A threat for heavy rainfall and flooding will continue from
 Southeast Texas into Central Louisiana through late this morning.

-Gusty winds and possibly a tornado will be possible with
 thunderstorms this morning and afternoon. The greatest threat for
 severe weather will extend from Acadiana into Southeast
 Louisiana.

-Rain and thunderstorms are expected to exit the area by the
 middle afternoon and drier weather will build in for the Easter
 weekend.

&&

.DISCUSSION...

Short Term...Today...

Regional radar imagery shows a line of thunderstorms ongoing
across portions of Southeast Texas into Central and Northern
Louisiana this morning. MRMS/KLCH/KPOE storm total precipitation
indicates that multiple rounds of thunderstorms over the past 24
hours have resulted in a widespread 3+ inches of rainfall
extending from the Piney Woods northeastward into Central
Louisiana with localized totals exceeding 6 inches. The large
scale environment continues to be supportive of heavy rainfall
with a combination of PWAT values of 1.7-1.9 inches, MUCAPE around
1000 J/kg, and a deep warm cloud layer.

The latest short term model guidance continues to indicate that
the eastward progression of the line of thunderstorms is expected
to increase through the rest of the morning and exiting the CWA by
the middle-to-late afternoon. However, given the environment
favorable for efficient rainfall production, an additional 2-4+
inches of rainfall will be possible through this afternoon and
could result in localized flash flooding. Therefore, the Flash
Flood Watch remains unchanged and will likely expire this
afternoon as the line of thunderstorms exits the area.

In addition to the potential for flash flooding, SPC has
highlighted a Slight Risk of severe weather with the passage of
this line of thunderstorms due to gusty winds and possibly a
tornado. However, the primary threats with the line of
thunderstorms will be frequent lightning and heavy rainfall.

Clearing skies and insulation in the wake of the passage of the
line of thunderstorms will allow for temperatures recover this
afternoon. Afternoon highs are expected to range from the lower
80s across Southeast Texas to the mid 70s in Acadiana.

Long Term...Friday through Wednesday...

A quieter weather pattern is expected through the Easter weekend
with high pressure in place over the region. Daytime high
temperatures are expected to be in the upper 70s and lower 80s and
overnight lows will range from the mid 50s across interior
portions of the CWA to mid 60s along the coast. The next area of
low pressure is still expected to approach the region from Tuesday
into Wednesday of next week. This will result in a chance of
showers and thunderstorms followed by another area of high
pressure building into the region late next week.

&&

.MARINE...

Showers and thunderstorms will continue through this afternoon as
a cold front moves across the coastal waters. Storms will be
capable of producing frequent lightning, very heavy rain, gusty
winds and locally rough seas. Rough seas and strong winds will
also be possible ahead of the front through this afternoon.
Therefore, the Small Craft Advisory/SCEC have been extended until
1 PM this afternoon. Offshore flow will develop tonight into
Friday as high pressure builds into the region. The offshore flow
will continue until late Saturday into Sunday when the area of
high pressure will shift eastward and result in onshore flow
redeveloping and persisting through the middle of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  77  54  72  48 /  90   0   0   0
LCH  77  59  76  53 /  90   0   0   0
LFT  75  58  75  51 / 100   0   0   0
BPT  80  60  77  55 /  60   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 1 PM CDT this afternoon for LAZ027>032-
     041-073.

TX...Flash Flood Watch until 1 PM CDT this afternoon for TXZ180-201-
     215-216-259>262.

GM...Small Craft Advisory until 4 PM CDT this afternoon for GMZ470-
     472-475.

     Small Craft Exercise Caution until 1 PM CDT this afternoon for
     GMZ430-432.

     Small Craft Exercise Caution through this afternoon for GMZ435-
     450-452-455.

&&

PUBLIC...26
Hazardous weather outlook, Mar 28, 3:22 PM CST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
422 PM CDT Wed Mar 28 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
292130-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
422 PM CDT Wed Mar 28 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight
Strong thunderstorms to rumble through the region ahead of a
cold front. Look for heavy rains and flooding with the stronger
storms. A Flash Flood Watch will continue through the overnight
hours. During the evening hours winds will begin to taper off and
as a result the Wind Advisory will continue to around 7 pm. The
Tornado Watch will continue through 9 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The front moves through during the day with rains ending and
drier air pushing in from the west.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-292130-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
422 PM CDT Wed Mar 28 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight
Strong southerly winds and rough seas will continue through the
evening into the overnight hours. A Small Craft Advisory will
continue through the tonight into tomorrow. The front is expected
to push through during the day tomorrow.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Winds to taper off late in the day tomorrow with seas beginning a
slow fall. Winds will dropping to 10 to 15 mph.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Mar 29, 1:36 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
236 AM CDT THU MAR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 AM     FLASH FLOOD      1 E WARREN              30.62N 94.40W
03/29/2018                   TYLER              TX   DEPT OF HIGHWAYS

            TXDOT REPORTS FLOODING ON FM 3290.

0235 AM     FLASH FLOOD      2 W TOWN BLUFF          30.79N 94.22W
03/29/2018                   TYLER              TX   DEPT OF HIGHWAYS

            TXDOT REPORTS FLOODING ON FM 1746.

&&

TWH
Special weather statement, Mar 29, 1:52 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
252 AM CDT THU MAR 29 2018

TXZ201-215-216-261-290845-
Orange TX-Jefferson TX-Hardin TX-Southern Jasper TX-
252 AM CDT THU MAR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...SOUTHERN HARDIN...
WESTERN ORANGE AND SOUTHEASTERN JASPER COUNTIES UNTIL 345 AM CDT...

At 252 AM CDT, Doppler radar was tracking a strong thunderstorm near
Devers, or 8 miles east of Liberty, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Beaumont, Port Arthur, Nederland, Groves, Port Neches, Lumberton,
Vidor, Silsbee, Sour Lake, Nome, Evadale, Central Gardens, Saratoga,
Hamshire, Bevil Oaks, China, Rose City, Pine Forest, Lakeview and
Weiss Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3041 9391 2993 9387 2986 9393 2984 9392
      2985 9394 2984 9395 2982 9394 2983 9392
      2982 9393 2981 9395 2981 9393 2980 9393
      2976 9435 2989 9436 2989 9444 3011 9445
      3011 9460 3031 9467
TIME...MOT...LOC 0752Z 261DEG 39KT 3001 9466

Rua
Local storm report, Mar 29, 2:05 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
305 AM CDT THU MAR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 AM     FLASH FLOOD      2 ENE WOODVILLE         30.79N 94.39W
03/29/2018                   TYLER              TX   PUBLIC

            MPING REPORT OF STREET FLOODING.

&&

TWH
Special weather statement, Mar 29, 3:06 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
406 AM CDT THU MAR 29 2018

LAZ027-028-031-032-291000-
Evangeline LA-Allen LA-Vernon LA-Rapides LA-
406 AM CDT THU MAR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAPIDES...
NORTHWESTERN EVANGELINE...SOUTHEASTERN VERNON AND NORTHEASTERN ALLEN
PARISHES UNTIL 500 AM CDT...

At 406 AM CDT, Doppler radar was tracking a strong thunderstorm near
Elizabeth, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Oakdale, Glenmora, Elizabeth, Turkey Creek, Grant, Lecompte, Bayou
Chicot, Beaver, Chicot State Park, Calcasieu, Forest Hill, Mcnary and
Union Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3077 9297 3112 9284 3114 9236 3079 9228
TIME...MOT...LOC 0906Z 261DEG 33KT 3093 9281

Rua

The radar

The Lake Charles radar (KLCH), 39 km away, was scanning. The volume nearest the first event began at 09:19 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Calcasieu

When
March 29, 3:21 AM CST to 3:23 AM CST
Where
Calcasieu County, 4.19 mi NNW of Vinton to 4.41 mi N of Vinton
Rating
EF0
Path length
0.88 mi
Path width
150 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
30.238, -93.599

Tree damage was noted along Garrie Cutoff Road and Big Woods Road. A shed was also damaged. The max estimated wind speed was 75 MPH.

Tornado, Calcasieu

When
March 29, 3:36 AM CST to 3:46 AM CST
Where
Calcasieu County, 5.06 mi W of Gillis to 2.17 mi NE of Gillis
Rating
EF1
Path length
6.35 mi
Path width
800 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.384, -93.283

The tornado began in the forest south of Bushnell Road were it took down wood high tension transmission line poles. The path continued east crossing the intersection of Bushnell Road and Hickory Branch Road damaging a barn and downing trees. The tornado crossed Highway 171 were only small branches were broken. The tornado crossed Bill Rosteet, Mattie Reeves, and Kingery Roads before dissipating in the forest. House damage along Mattie Reeves was from falling trees. The max estimated wind speed was 105 MPH.

Tornado, Calcasieu

When
March 29, 3:47 AM CST to 3:49 AM CST
Where
Calcasieu County, 1.35 mi NNE of Araret to 1.92 mi NNW of Goss
Rating
EF1
Path length
1.89 mi
Path width
425 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.319, -93.195

Many power lines and trees were downed and several homes were damaged by falling trees. The tornado began just west of Verna Lane and crossed You Winn Road. The tornado peaked north of You Winn Road near John Belle and Georgia Roads. The path |continued east across Goos Road damaging a cinder block shed and then into Frontier Trail, Willow Drive, and Pin Oak Drive before dissipating. Several homes also had minor roof damage along the path from wind. Fencing was also noted down. The max estimated wind speed was 110 MPH.

Tornado, Allen

When
March 29, 4:14 AM CST to 4:18 AM CST
Where
Allen County, 4.68 mi N of Kinder to 5.45 mi ENE of Kinder
Rating
EF1
Path length
4.44 mi
Path width
900 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
30.547, -92.841

A tornado touched down near Green Oak Road north of Hilton Bertrand Road and moved just south of east to Hickory Flat Road. A few campers and small mobile homes were damaged with one being flipped on Panther Drive. Several homes along Hickory Flat Road were damaged by fallen trees. Some had minor roof damage from wind with a shed and carport destroyed. On Chinqua Pin one home had roof damage and America's Best Western Inn had roughly a quarter of the tin roof removed. Damage continued east of Highway 165 with tree damage and minor damage to a few mobile homes along|Botley Cemetery Road. Tree damage also occurred along Elam Langley and Lauderdale Woodyard before dissipating. The max estimated wind speed was 105 MPH.

Flash Flood, Rapides

When
March 29, 4:20 AM CST to 5:20 AM CST
Where
Rapides County, 0.6 mi ENE of Samtowm to 0.9 mi S of Alexandria Southwest
Cause
Heavy Rain
Reported by
Public
Coordinates
31.284, -92.441

Several inches of rain during the morning produced flooding in Alexandria and Pineville. Some streets were covered by at least 12 inches of water.

Flash Flood, Beauregard

When
March 29, 4:58 AM CST to 5:58 AM CST
Where
Beauregard County, 0.76 mi SW of De Ridder to 3.41 mi S of Ikes
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
30.843, -93.290

Heavy rain during the morning of the 29th produced street flooding and flooded at a couple of homes on Hauser Road near Tulla. Rainfall amounts ranged from 6 to 12 inches.

Flash Flood, Calcasieu

When
March 29, 5:25 AM CST to 6:00 AM CST
Where
Calcasieu County, 26.38 mi NNE of De Quincy Arpt to 8.85 mi NNE of De Quincy Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.842, -93.288

Heavy rain produced 4 to 8 inches of rain around Dequincy that resulted in street flooding. Some roads such as Highway 389 near the Hargrove Pentecostal Church were impassable.

Thunderstorm Wind, St. Mary

When
March 29, 8:10 AM CST
Where
St. Mary County, 0.92 mi SW of Patterson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.690, -91.310

High wind during a storm downed a tree onto a car.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyThe tornado archive for Louisiana, 2018Warnings in Louisiana, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744962, 744963, 744964, 744965, 744984, 744986, 744987, 744845.